It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Liver & Pancreas Disorders Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 06-01-2012, 01:39 PM   #1
Inactive
(male)
 
lake county's Avatar
 
Join Date: May 2012
Location: Lakeport, Ca, USA
Posts: 96
lake county HB Userlake county HB Userlake county HB User
Looking for advice

I dont know if i am on the right thread, but i have a question about potential acetaminophen and ibprofen damage. I have been taking lately, 3 to 5 grams of acet. a day. And maybe the same amount of ibprofin a day. Some of it comes from my pain medication, and the nsaids are for swelling. I know i am pushing the limits, but its the only thing that gives me relief. There are some days i dont need as much, but i usually do. Im 25 now and since I was 16 i have had been on and off of pain meds. Most days I wouldnt take anything, other days Id take 8 5/500 vicodins at a time. And in a day ive been known to take up to 20 5/500s. Now im on 10/325 and i dont nearly take as much. But i do still take it. I just wanted to know if this could raise a problem. I heard drinking sets the bar at how harmful it can be, but i dont drink at all. I dont smoke. I just take pills because i have a bad hand injury. I want some insight to how these meds affect the liver and i can address the stomach issue on another thread. Thank you all for any kind of words of wisdom. -joey

 
Old 06-01-2012, 07:53 PM   #2
Senior Member
(male)
 
Join Date: Aug 2011
Location: San Diego
Posts: 205
BillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB User
Re: Looking for advice

Hi Joey, I'm not a doctor, but I have a few words of wisdom for you...

You should get your liver enzymes checked at your prescribing doctors office/lab at least twice a year. This is the best indicator of how stressed out your meds are making your liver.

When you're young and healthy, your liver enzymes can jump up quite quickly with high doses of acetaminophen, and then fall back down to normal just as quickly when you back off your dosage. This means you should have your enzymes checked when you're having a flare-up and on higher doses.

Other than this, you might ask your doc about taking a supplement called "NAC" or N-Acetylcysteine, which you can find at most any vitamin shop or online. NAC is the "antidote" for acetaminophen poisoning, but it won't affect the performance or potency of your pain meds at all. It just helps your body deal with the toxic metabolite of acetaminophen. This should be a good temporary fix for your problem as it will protect your liver without affecting the effectiveness of your meds.

NAC should always be taken with some vitamin-C to avoid excess oxidized cysteine from building up. Vitamin-C will also allow you to take less NAC as C recycles NAC back into a usable form again in your body.

Don't go overboard with the NAC... One 500mg NAC with 1000mg of vitamin-C, once or twice a day is all you need.

Your liver can take a lot of punishment when you're young and healthy, but you're going to need to work on reducing your acetaminophen consumption sooner or later. Keep on trying different meds, or see a pain specialist and try to get on some less toxic meds... Sooner would be better than later!

Best of Luck to You!

 
The Following User Says Thank You to BillinSD For This Useful Post:
lake county (06-02-2012)
Sponsors Lightbulb
   
Old 06-02-2012, 08:03 AM   #3
Inactive
(male)
 
lake county's Avatar
 
Join Date: May 2012
Location: Lakeport, Ca, USA
Posts: 96
lake county HB Userlake county HB Userlake county HB User
Re: Looking for advice

Im glad you replied. I would have gone to the doc on an empty system and it would have probably been a waste. I am going to be checked out, and hopefully i can cut that junk out at least by half if i get some decent pain relief from something other than pills. Im headed to CVS today to get some of that NAC. Thank you again so much

 
Old 06-02-2012, 11:41 PM   #4
Senior Member
(male)
 
Join Date: Aug 2011
Location: San Diego
Posts: 205
BillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB UserBillinSD HB User
Re: Looking for advice

Glad you liked my input...

With the NAC, I believe it is best to take it on a fairly empty stomach with a full glass of water. It shouldn't bother your tum at all and you can drop it right with your meds if you wish as it won't effect them either.

I like to take vitamin-C on an empty stomach too, as C can really increase iron absorption if taken with food, and iron has a tendency to build up in men over time.

If you're going to be stressing your liver for any length of time, it's best to keep track of your iron levels too with a "ferritin" (stored iron) test done with your liver enzyme tests.

High iron can contribute to liver damage too! The upper limit for the "normal" range for ferritin is set way too high, at 300 for men, but if you're stressing your liver, anything over ferritin of 80 to 100 can cause trouble.

High ferritin can be reduced through blood donation, or chelation with a supplement called "IP6", (inositol hexaphosphate) aka rice bran extract.

My interest in liver health occurred when I developed an iron overload from several decades of moderate alcohol consumption (alcohol increases iron absorption too). I had no idea how much iron build-up could stress out your liver, and it took me several years to discover what was going on and how to fix it.

Stay Healthy!

Last edited by BillinSD; 06-02-2012 at 11:47 PM. Reason: change of wording

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



BillinSD (43), pbt140 (11), ladybud (11), captjane (7), feelbad (5), kcooke (5), brookevale (5), Sharonce (4), brosko (4), Administrator (4)

Site Wide Totals

teteri66 (1180), MSJayhawk (1006), Apollo123 (906), Titchou (850), janewhite1 (823), Gabriel (759), ladybud (755), midwest1 (669), sammy64 (668), BlueSkies14 (607)



All times are GMT -7. The time now is 07:13 PM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!